Iowa, 2018Flooding in Iowa, March 6 to 9, 2018
March 6 to 9, 2018 · NWS FSD · 2 events in 2 counties and zones
A combination of snow melt and rainfall brought middle portions of the Big Sioux River above flood stage in early March. Crests were at minor flood stage near Hawarden (HWDI4) and Akron (AKRI4), impacting only lowland agricultural areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of snow melt and rainfall brought middle portions of the Big Sioux River above flood stage in early March. Crests were at minor flood stage near Hawarden (HWDI4) and Akron (AKRI4), impacting only lowland agricultural areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 6, 5:24 PM CST, 4 hours 36 minutes earlier.
Area forecast discussion, Mar 6, 5:24 PM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
524 PM CST Tue Mar 6 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 255 PM CST Tue Mar 6 2018
Massive upper level low dropping south with snow and blowing snow
coming to an end. This is allowing for a little melting this
afternoon, especially north of Interstate 90 where clouds have
cleared. This clearing will work south through late afternoon and
evening as the drying wraps south. This should bring a period of
clear to partly cloudy skies along and east of the James River this
evening into the overnight hours with increasing clouds after this.
This will allow temperatures to fall a little, but with winds remain
somewhat strong through the night temperatures will not fully
radiate. Lows should mainly be in the teens.
A relatively weak upper level wave in Montana will move southeast
overnight into Wednesday. This will bring an increase in clouds as
well as a small threat for light snow. Will maintain the low chances
across the area as accumulations are not very likely. Highs will be
in the 20s to around 30.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 255 PM CST Tue Mar 6 2018
Mostly clear skies will develop on Wednesday night as cold high
pressure settle south. With fresh snow cover, decreasing winds and
mostly clear skies fairly good radiational cooling is expected.
Lowered lows with the mid James Valley dropping to around zero and
single digits expected in most other locations. The exception
will be parts of northwest IA and southwest MN where a little wind
and cloud cover could keep lows from 10 to 15 above.
Temperatures should warm nicely on Thursday under a partly cloudy
sky and light winds. There will be a bit of a limit to the warming
however with the cold start, fresh snow cover and cool high pressure
still influencing the area. Highs again in the mid 20s to lower 30s.
The colder air will linger into Friday before finally shifting east
on Saturday. Temperatures will not be a lot warmer over the weekend,
but should begin a gradual recovery into early next week as an upper
level ridge builds into the area. There is a good chance to be
pretty mild next Tuesday through Thursday if we can melt off enough
snow the next 5 or 6 days.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 516 PM CST Tue Mar 6 2018
Clearing continues to work its way southward, having already made
its way into KHON and KFSD, and should at least briefly make its
way into KSUX. MVFR ceilings will quickly fill back in this
evening/overnight from the west and continue into Wednesday. A few
flurries or very light snow showers are possible during the
daytime hours tomorrow but low confidence in their occurrence and
extent preclude any mention in the TAF at this time.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...Kalin
Hazardous weather outlook, Mar 6, 4:17 PM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
417 PM CST Tue Mar 6 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-072230-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
417 PM CST Tue Mar 6 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
No hazardous weather is expected at this time other than some
patchy blowing snow in rural areas through this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Sioux
- When
- March 6, 10:00 PM CST to March 9, 3:00 AM CST
- Where
- Sioux County, 4.48 mi WSW of Lebanon to 3.42 mi NW of Hawarden
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.080, -96.454
Heavy rainfall along with snow melt caused minor flooding of lowland agricultural areas along middle portions of the Big Sioux River. The river reached a crest of 1.7 feet above flood stage near Hawarden (gage site HWDI4) on March 7.
Flood, Plymouth
- When
- March 8, 8:00 AM CST to 11:00 PM CST
- Where
- Plymouth County, 2.09 mi WSW of Chatsworth to 1.14 mi SSW of Chatsworth
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.908, -96.538
Heavy rainfall along with snow melt caused minor flooding of lowland agricultural areas along middle portions of the Big Sioux River. The river reached a crest of 0.1 feet above flood stage near Akron (gage site AKRI4) on March 8.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Nebraska, March 6, 201817 injured · $1.0 million · 57 kt wind · 4 events
- Dust Storm and High Wind in Kansas, March 6, 20181 injured · $40,000 · 61 kt wind · 15 events
- Strong Wind in Kentucky, March 6, 2018$22,000 · 22 events
- Winter Storm and Lightning Strikes in New Jersey, March 6 to 8, 20181 injured · $2,000 · 22 events
- Strong Wind in Illinois, March 6, 2018$13,000 · 13 events
- High Wind in Kansas, March 6, 201854 kt wind · 14 events
- High Wind and Strong Wind in Kansas, March 6, 201861 kt wind · 13 events
- Winter Storm in Pennsylvania, March 6 to 7, 201813 events
- High Surf in Hawaii, March 6 to 10, 201811 events
- High Wind in Nebraska, March 6, 20187 events
- Strong Wind in Missouri, March 6, 2018$7,000 · 7 events
- Strong Wind in Indiana, March 6, 2018$6,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759799, 759800.